https://www.pagepress.org/journals/index.php/hr/issue/feed Hematology Reports 2018-11-18T09:20:57+01:00 Emanuela Fusinato emanuela.fusinato@pagepress.org Open Journal Systems <p><strong>Hematology Reports</strong> is an Open Access, online-only, peer-reviewed journal that considers mainly original articles, case reports and reviews on all aspects of prevention, diagnosis and management of disorders of the blood, as well as related molecular and cell biology, genetics, pathophysiology, epidemiology and controlled trials. Manuscripts on laboratory and clinical aspects of blood-related conditions are welcome, as well as research on the treatment of blood diseases. Occasional issues and supplements publish an in-depth clinical and biological analysis of particular types of blood diseases. The journal also reviews important recent developments in the biology and treatment of malignant diseases, and highlights promising new directions.</p> https://www.pagepress.org/journals/index.php/hr/article/view/7257 Immunosuppression-associated posterior reversible encephalopathy syndrome in an acute leukemia case 2018-11-18T09:20:53+01:00 Umit Y. Malkan umitmalkan@hotmail.com Gursel Gunes gursel_gunes@hotmail.com Haluk Demiroglu halukd@hacettepe.edu.tr Hakan Goker hgoker@yahoo.com <p>Posterior reversible encephalopathy syndrome (PRES) was described in 1996. Herein, we aimed to report an immunosuppression- related PRES case. A 34-year-old woman was diagnosed as t-cell acute lymphoblastic leukemia and allogeneic hematopoietic stem cell transplantation (HSCT) was performed. Cyclosporine was given for GVHD prophylaxis in addition to the other routine medications of HSCT. She was hospitalized for acute renal failure and due to the possible contribution of acute renal failure cyclosporine was stopped. Tacrolimus was started for GVHD prophylaxis at a dose of 1 mg/day. However, fifteen days after the initiation of tacrolimus, blurred vision occurred in our patient. Petechial bleeding sites were detected in bilateral cerebral and cerebellar hemisphere by MR imaging. Tacrolimus dosage was reduced to 0.5 mg/day. She had hypertension which was difficult to control and followed-up in the intensive care unit. She had seizures. Control cranial MR resulted as diffusion limitation in bilateral cerebellar hemisphere, bilateral occipital and frontal-parietal regions with vasogenic edema findings; contrast involvement in left frontal-parietal and right cerebellar regions. She had vision loss and lethargy. Control cranial MR favored PRES syndrome secondary to immunosuppression. Hypertensive state was taken under control with antihypertensive treatment and all immunosuppressive agents were stopped. Two weeks later her clinical condition was slightly improved. MR test which was conducted 2 weeks after the diagnosis revealed the regression of PRES lesions. The characteristic signs on neuroimaging are the symmetrical white matter edema in the posterior cerebral hemispheres, particularly the parietal- occipital regions. In conclusion, PRES rarely develops secondary to the immunosuppressive agents and the clinicians should suspect and promptly diagnose PRES which might cause otherwise serious irreversible clinical complications.</p> 2018-11-06T13:41:18+01:00 ##submission.copyrightStatement## https://www.pagepress.org/journals/index.php/hr/article/view/7724 Transfusion-associated graft-versus-host disease: A concise review 2018-11-18T09:20:54+01:00 Palma Manduzio ina.m77@alice.it <p>Transfusion-associated graft-versushost disease (TA-GVHD) represents a rare fatal event observed in immunocompromised patients and immunocompetent individuals. The main clinical features of this transfusion reaction are pancitopenia and multiorgan failure (skin, liver, gut). The possible pathogenesis includes donor T lymphocyte proliferation in blood, their engraftment and host tissue attack. The purpose of this narrative review was analyzing the international guidelines for irradiation of cellular blood components to prevent TA-GVHD. A literature search was conducted using PubMed articles published between January 2000 to July 2018. American, Australian, British and Japanese transfusion guidelines have been compared regarding clinical indications. The contribution of manuscripts has been focused on recipients of Haematopoietic Stem Cell Transplantation, severe cellular immunodeficient patients, fetuses and neonates, immunocompentent individuals. Furthermore, 348 cases of TA-GVHD in the last five decades have been documented according to a recent systematic review. The standard of care to prevent this complication is gamma or x irradiation of cellular blood products. New treatments with pathogen inactivation appear safe and effective against proliferating white blood cells and T cells. Further clinical and biological studies are necessary to better characterize immunocompetence of T cells and select alternative preventive strategies.</p> 2018-11-06T13:15:13+01:00 ##submission.copyrightStatement## https://www.pagepress.org/journals/index.php/hr/article/view/7576 NOTCH activation promotes glycosyltransferase expression in human myeloid leukemia cells 2018-11-18T09:20:55+01:00 Shichun Wang wangshichun1989@gmail.com Mai Itoh itoh.mlab@tmd.ac.jp Erika Shiratori e.shiratori.mlab@tmd.ac.jp Mika Ohtaka ohtaka.mlab@tmd.ac.jp Shuji Tohda tohda.mlab@tmd.ac.jp NOTCH signaling diversely regulates the growth of acute myeloid leukemia (AML) cells. It is known that glycosylation of NOTCH receptors modulates NOTCH activation. However, little is known about glycosylation of NOTCH in AML cells. We examined the effects of ligand-induced NOTCH activation on the expression of NOTCHmodifying glycosyltransferases in two AML cell lines, THP-1 and TMD7. The cells were stimulated with recombinant NOTCH ligands JAGGED1 and DELTA1, and subjected to immunoblot analysis to evaluate the expression levels of glycosyltransferases. Ligand stimulation promoted the expression of POFUT1, LFNG, MFNG, RFNG, GXYLT1, GXYLT2, and XXYLT1 in THP-1 cells, and that of RFNG and GXYLT1 in TMD7 cells. We found that NOTCH activation promoted the expression of several glycosyltransferases in AML cells. This suggests that NOTCH activation modulates its sensitivity to NOTCH ligands by increased glycosylation of NOTCH receptors in AML cells. Further investigation is needed to elucidate its biological significance. 2018-09-24T14:24:22+02:00 ##submission.copyrightStatement## https://www.pagepress.org/journals/index.php/hr/article/view/7553 An adult case of atypical hemolytic uremic syndrome presented with posterior reversible encephalopathy syndrome: Successful response to late-onset eculizumab treatment 2018-11-18T09:20:56+01:00 Serife Solmaz Medeni solmazserife@yahoo.com Sinem Namdaroglu drsinemnamdaroglu@gmail.com Tugba Cetintepe tugbacetintepe@gmail.com Can Ozlu cozlu20@gmail.com Funda Tasli fundadr@gmail.com Zehra Hilal Adibelli adibellizehra@gmail.com Oktay Bilgir oktaybilgir@gmail.com Erhan Tatar etatar@hotmail.com Atypical hemolytic uremic syndrome is a rare and progressive disease caused by uncontrolled alternative complement activation. Dysregulatıon of the complement activation results in thrombotic microangiopathy and multiorgan damage. A 29-yearold woman who was admitted with complaints of vomiting and headache was detected to have acute renal failure with microangiopathic hemolytic anemia (MAHA). After the diagnosis of atypical hemolytic uremic syndrome (aHUS), she was treated with plasma exchange (PE) and hemodialysis (HD). She has experienced hypertensionrelated posterior reversible encephalopathy syndrome (PRES) at the second plasma exchange. She was initiated on eculizumab therapy because of no response to PE on the 34th days. Her renal functions progressively improved with eculizumab treatment. Dependence on dialysis was over by the 4th month. Dialysis free-serum Creatinine level was 2.2 mg/dL [glomerular filtration rate (e-GFR): 30 mL/min/1.73 m2] after 24 months. Neurological involvement (PRES, etc.) is the most common extrarenal complication and a major cause of mortality and morbidity from aHUS. More importantly, we showed that renal recovery may be obtained following late-onset eculizumab treatment in patient with aHUS after a long dependence on hemodialysis. 2018-09-24T14:15:31+02:00 ##submission.copyrightStatement## https://www.pagepress.org/journals/index.php/hr/article/view/7394 Essential thrombocythemia, hemolytic anemia and hepatic cirrhosis: Could there be an association? 2018-11-18T09:20:57+01:00 Nata Pratama Hardjo Lugito nata.lugito@uph.edu Andree Kurniawan andree.kurniawan@uph.edu Yohanes Chandra Kurniawan yohanes_chandra93@yahoo.com Enny Yacobus enny_yacobus@hotmail.com Edwin Halim edwin_halim17@yahoo.co.id Vascular events are the most common clinical complication of essential thrombocythemia, leading to sign and symptoms of this disease. There are various sign and symptoms of essential thrombocythemia, such as thrombosis in artery or vein, and enlarged spleen. Portal hypertension and hepatic cirrhosis could be caused by essential thrombocythemia via intrahepatic thrombus. Anemia in essential thrombocythemia patient treated with hydroxyurea could be the side effect of bone marrow supression and also hydroxyurea induced hemolytic anemia. Association betweeen autoimmune hemolytic anemia and primary biliary cirrhosis or hepatic cirrhosis has been discussed. This case report presented an patient diagnosed with essential thrombocythemia. He later developed hepatic cirrhosis possibly caused by intra hepatic thrombus in the setting of hypercoagulabuility in myeloproliverative disorders. He also sufferred from anemia due to hydroxyurea induced hemolytic anemia. Association between autoimmune hepatic cirrhosis and autoimmune hemolytic anemia should also be considered in this patient. 2018-09-24T14:05:58+02:00 ##submission.copyrightStatement##